Hail, Gaines
- When
- June 1, 5:43 PM CST to 5:47 PM CST
- Where
- Gaines County, Loop to 2 mi W of Loop
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.920, -102.420
A large upper level low was situated over the northern plains with a west coast ridge edging into west Texas and southeastern New Mexico. This produced favorable northwest flow aloft and contributed to a long weekend of severe weather over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A large upper level low was situated over the northern plains with a west coast ridge edging into west Texas and southeastern New Mexico. This produced favorable northwest flow aloft and contributed to a long weekend of severe weather over the area.
Instability and wind shear combined to produce several weak tornadoes across west Texas and southeastern New Mexico. These tornadoes remained over open country and did no significant damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 1, 1:21 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT FRI JUN 1 2007 .DISCUSSION... AN UPPER LEVEL RIDGE IS BEGINNING TO BUILD ACROSS WESTERN MEXICO AND IN COMBINATION WITH THE UPPER LEVEL LOW CIRCULATING OVER SOUTH DAKOTA WILL GRADUALLY TURN THE FLOW OVER MIDLAND TO NORTHWESTERLY THIS AFTERNOON. SEVERAL SHORTWAVES WILL TRANSLATE THROUGH THIS FLOW LATE THIS AFTERNOON AND THIS EVENING. AN 85-90KT UPPER LEVEL JET WILL NOSE INTO THE AREA THIS AFTERNOON AS WELL...PROVIDING THE UPPER LEVEL DYNAMICS FOR SEVERE STORMS TO DEVELOP. A LOOK AT NAM BUFFER SOUNDINGS FOR KMAF SHOWS PLENTY OF INSTABILITY /3500 J/KG SBCAPE/...MOISTURE /PWATS 180 PERCENT OF NORMAL/...AND LIFT /WITH THE SHORTWAVES/...FOR NOT ONLY SHOWERS AND THUNDERSTORMS TO DEVELOP BUT FOR SEVERE WEATHER TO OCCUR WITH THESE STORMS. MID LEVEL LAPSE RATES WILL BE BETWEEN 7.5 AND 8.5 DEGREE/KM THIS AFTERNOON ACCORDING TO BOTH THE NAM AND THE GFS. THIS IS ABOUT THE ONLY AGREEMENT IN THE MODELS. USING THE 12Z NAM...AS THE NAM HAS BEEN MORE ACCURATE...SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP IN SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND MOVE EAST WITH THE EASTWARD MOVEMENT OF THE DRYLINE. THE MAJORITY OF THESE STORMS WILL REMAIN NORTH AND EAST OF THE PECOS RIVER. THE NAM HAS THE DRYLINE MOVING AS FAR EAST AS THE TX/NM BORDER BEFORE RETREATING WESTWARD OVERNIGHT. WHILE THERE IS NOT A LOT OF SPEED SHEAR...THERE IS QUITE A BIT OF DIRECTIONAL SHEAR WITH SOUTHEASTERLY LOW LEVEL WINDS AND WESTERLY WINDS AT 6KM. THIS WILL RESULT IN 50-60KT 0-6KM BULK SHEAR. WITH DEWPOINTS IN THE MID 60S NORTH OF THE PECOS...LCL/S WILL BE FAIRLY LOW AND COMBINED WITH THE SHEAR WILL BRING THE POSSIBILITY OF A TORNADO OR TWO THIS AFTERNOON. THIS WILL BE ADDRESSED MORE IN THIS AFTERNOON/S HWO. TONIGHT/S LOW TEMPERATURES WILL DEPEND ON AMOUNT AND DURATION OF CLOUD COVER...STORMS STILL IN THE AREA...WIND SPEEDS...AND DEWPOINTS. BECAUSE OF STORMS EXPECTED IN THE NORTH WENT WITH MORE OF A MET/MAVMOS SOLUTION FOR LOWS. IT IS LIKELY THAT CLOUD COVER WILL REMAIN ACROSS THAT AREA...WITH DEWPOINTS STAYING HIGH...AND WIND SPEEDS AROUND THE STORMS AND AN APPROACHING BOUNDARY WILL KEEP TEMPERATURES UP. WEST OF THE PECOS...ON THE OTHER HAND...WENT WITH MORE OF AN FWC SOLUTION BECAUSE OF THE LACK OF CLOUD COVER AND THE LIKELIHOOD OF WINDS DROPPING OFF. THE AREA WILL REMAINED SANDWICHED BETWEEN A PERSISTENT CUTOFF LOW/ UPPER TROUGH OVER THE NORTHERN PLAINS/GREAT LAKES...AND AN UPPER LEVEL RIDGE OVER SOUTHWESTERN/CENTRAL MEXICO THROUGH THE WEEKEND. THIS WILL ALLOW FOR A SERIES OF SHORTWAVE TROUGHS TO TRAVERSE THE AREA DURING THIS TIME. UNFORTUNATELY...PRECIPITATION CHANCES WILL BE TIED TO THE PRESENCE...OR LACK...OF FRONTS/BOUNDARIES OVER THE AREA. THEREFORE...THE TIMING OF EACH ROUND OF PRECIPITATION WE SEE WILL BE DIFFICULT TO SAY THE LEAST. HAVE TENDED THE FORECAST TOWARD THE NAM/ECMWF WHICH APPEAR TO HAVE PERFORMED BETTER LATELY CONSIDERING THE MESOSCALE EFFECTS INVOLVED. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS GOING SATURDAY AS EXPECTING AN OUTFLOW BOUNDARY TO STILL EXIST OVER THE AREA. FLATTENED UPPER RIDGE WITH GENERAL NORTHWEST FLOW ALOFT OVER THE AREA SATURDAY WILL ALLOW FOR ADDITIONAL SHORTWAVE TROUGHS TO TRAVERSE THE CWA. SINCE WE WILL CONTINUE TO HAVE A VERY MOIST LOW LEVEL AIRMASS OVER THE CWA...IN ADDITION TO INCREASING UPPER LEVEL MOISTURE... THINK POPS COULD BE RAISED FURTHER WHEN THE LOCATION OF THE BOUNDARY BECOMES MORE EVIDENT. THE POTENTIAL FOR A NOCTURNAL MCS TO MOVE OVER THE CWA WILL EXIST BOTH SATURDAY AND SUNDAY NIGHT...BUT AGAIN THE LOCATION OF ANY LOW LEVEL BOUNDARY WILL BE TANTAMOUNT TO THE PLACEMENT OF POPS. SINCE WE WILL CONTINUE TO HAVE STIFF SOUTH/ SOUTHEASTERLY FLOW IN THE LOW LEVELS...HAVE KEPT THE BETTER POPS ALONG THE NORTHERN CWA SATURDAY AND FURTHER SOUTH SUNDAY. EXPECT TO SEE A FRONTAL BOUNDARY MOVE INTO THE CWA SUNDAY AFTERNOON/ EVENING DUE TO THE PERSISTENT NORTHERLY FLOW ALOFT AROUND THE AFOREMENTIONED CUTOFF LOW/EVENTUAL GREAT LAKES LONGWAVE TROUGH. THIS IS IN PART THE REASON FOR THE HIGHER POPS BOTH SUNDAY NIGHT AND MONDAY. SEVERE STORMS WILL DEFINITELY BE POSSIBLE WITH EACH ROUND OF THUNDERSTORMS SATURDAY THROUGH MONDAY AS INSTABILITY AND SHEAR WILL REMAIN HIGH ENOUGH FOR ORGANIZED STORMS. WILL MAKE A MENTION IN THE HWO FOR THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WITH EACH ROUND...BUT WILL NOT GET TOO FANCY CONSIDERING THE UNCERTAINTY WITH THE LOCATION OF ANY BOUNDARIES. BY TUESDAY...THINK A DRYLINE WILL SET UP AS ANOTHER TROUGH SETTLES OVER THE WESTERN CONUS AND FLOW ALOFT BECOMES MORE WESTERLY AND STRENGTHENS OVER THE CWA. THEREFORE...INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EASTERN CWA TUESDAY AFTERNOON BEFORE MAKING THE REMAINDER OF THE FORECAST DRY. THIS AS PERSISTENT WESTERLY FLOW WILL LIKELY MIX THE DRYLINE TO THE EASTERN FRINGE...OR EAST OF THE CWA. THE ABOVE ALSO ENTAILED A CONTINUATION OF MORE NEAR NORMAL TEMPERATURES THROUGH SATURDAY...BUT THEN COOLER THAN NORMAL TEMPERATURES SUNDAY AND MONDAY. AVE UNDERCUT MOST GUIDANCE ON SATURDAY SINCE MOS HAS BEEN TOO WARM OF LATE. REALLY UNDERCUT MOS ON MONDAY AND TUESDAY AS THE GFS WAS NOT AS BULLISH BRINGING A FRONT SOUTH INTO THE AREA AS THE NAM/ECMWF. WENT CLOSER TO MEXMOS ON DAYS 6 AND 7 AS ABOVE NORMAL TEMPERATURES APPEAR MORE LIKELY WITH THE EXPECTED FLOW ALOFT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 85 71 88 / 20 20 20 20 CARLSBAD NM 65 91 62 93 / 10 20 10 20 DRYDEN TX 67 92 71 95 / 10 10 10 10 FORT STOCKTON TX 68 93 70 95 / 10 10 10 10 GUADALUPE PASS TX 65 89 62 93 / 10 20 10 20 HOBBS NM 67 89 65 89 / 20 20 20 20 MARFA TX 52 89 52 93 / 10 10 10 10 MIDLAND INTL AIRPORT TX 67 87 68 87 / 20 10 20 20 ODESSA TX 67 88 69 88 / 20 10 10 20 WINK TX 67 96 71 99 / 10 10 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 74/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 222 PM CDT FRI JUN 1 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 222 PM CDT FRI JUN 1 2007 /122 PM MDT FRI JUN 1 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF THE SOUTHEASTERN NEW MEXICO PLAINS...THE TRANS PECOS REGION OF WEST TEXAS...THE PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS THIS AFTERNOON THROUGH EARLY TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAINS WILL ALSO ACCOMPANY THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE STORMS WILL BE POSSIBLE SATURDAY AND SATURDAY NIGHT...MAINLY OVER THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...IN ADDITION TO LOCALLY HEAVY RAINFALL. SEVERE STORMS WILL ALSO BE POSSIBLE SUNDAY AND SUNDAY NIGHT AS A FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO THE AREA. AT THIS TIME...IT APPEARS THESE STORMS WILL BE POSSIBLE OVER ALL BUT THE PRESIDIO VALLEY AND BIG BEND REGION. AGAIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...WHILE LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE TOO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 625 PM CDT FRI JUN 1 2007 TXZ045-020030- GAINES- 625 PM CDT FRI JUN 1 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GAINES COUNTY. AT 622 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 3 MILES EAST OF SEAGRAVES...OR ABOUT 2 MILES WEST OF LOOP. THIS STORM IS MOVING TO THE EAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PERSONS IN NORTHEASTERN GAINES COUNTY...INCLUDING THE COMMUNITIES OF SEAGRAVES...LOOP...AND ASHMORE SHOULD SEEK SAFE SHELTER INDOORS. MONITOR NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.
The Lubbock radar (KLBB), 99 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
31 hail, 7 thunderstorm wind, 6 tornado. Local standard time, as filed.
Golfball to baseball sized hail fell at the intersection of Farm to Market Roads 303 and 1066.
An off duty NWS employee reported a tornado that lasted between five and ten minutes and was approximately 50 yards wide. This tornado remained in open country and no structures were affected.
Golfball to softball sized hail fell at the intersection of Farm to Market Roads 1016 and 133.
Quarter to lime sized hail was falling at and just south of the intersection of Farm to Market Road 1212 and Texas Highway 176.
Three to five miles east of the intersection of Texas Highways 349 and 176, 50 to 60 mph wind gusts were estimated. No damage was reported.
Quarter sized hail fell three to five miles east of the intersection of Texas Highways 349 and 176.
Golfball sized hail fell on Farm to Market Road 1212, five to seven miles south of its intersection with Texas Highway 176.
Quarter sized hail covered the ground at the intersection of U.S. Highway 180 and Farm to Market Road 303.
Hen egg sized hail fell northeast of Gail accompanied by strong winds and a funnel cloud.
Baseball sized hail fell north of Gail.
Baseball sized hail fell in Loop.
A trained spotter observed a tornado northeast of the intersection of Gaines County Road 116 and Farm to Market Road 1420. This occurred in open country and did no damage.
A spotter estimated 60 mph wind gusts. No damage was reported.
Golfball sized hail fell at the intersection of Gaines County Roads 303 and 120.
Power lines and a one and a half foot diameter tree were downed by thunderstorm winds in the Forest Park area of Lamesa.
The Texas Tech Universty Mesonet site in Lamesa recorded a 68 mph wind gust. Power lines and at least one tree were downed by these winds.
Multiple powerlines were blown down along Farm to Market Road 2002.
Extensive tree damage occurred with this storm including many six inch diameter mesquite branches broken and a ten inch diameter tree that broke about four feet off the ground. A windmill also was uprooted including the concrete base pulled out of the ground. Seven power poles were snapped at various heights. One pole was broken in two spots.
The wind gust was reported by a motorist on Texas State Highway 349. No damage was reported.
Penny to golfball sized hail fell in Andrews.
A tornado was reported by a person that viewed it through binoculars at a location 25 miles east of the tornado. The tornado lasted for five minutes.
Tennis ball sized hail fell on the west side of Andrews.
Penny sized hail fell along Texas Highway 191 just east of Odessa.
Penny to golfball sized hail fell near the Midland International Airport.
A brief tornado was reported to have multiple funnels. The viewer was located approximately 20 miles to the southeast of the tornado.
A tornado 3/4 of a mile wide was reported near the Ector/Winkler County line along highway 302. The tornado lasted for approximately one minute.
Half dollar sized hail fell on Texas Highway 302.
Lemon sized hail fell at the North Reagon Fire Station.
Lime sized hail was found in the bar ditches on Texas State Highway 302.
Quarter to half dollar sized hail fell in rural North Central Reagan County.
Nickel to quarter sized hail fell near K-Bar Ranch and Pleasant Farms.
A tornado formed over open country north of Mentone. No damage occurred.
Golfball sized hail fell on Texas State Highway 118, two miles south of the McDonald Observatory.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43701, 43702, 43703, 43705, 43714, 43715, 43716, 43717, 43718, 43691, 43695, 43696, 43697, 43698, 43699, 43700, 36265, 36269, 46009, 36439, 36446, 36313, 36441, 36226, 36261, 36227, 36229, 36233, 36234, 36263, 36344, 36237, 36240, 36242, 36244, 36246, 36248, 36335, 36249, 48377, and more.